Alabama, 2009Tornadoes in Alabama, May 23, 2009
May 23, 2009 · NWS BMX · 2 events in 2 counties and zones
Rain bands associated with a low pressure system in the northern Gulf of Mexico produced two tornadoes in central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain bands associated with a low pressure system in the northern Gulf of Mexico produced two tornadoes in central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 23, 12:14 PM CST, 41 minutes earlier.
Area forecast discussion, May 23, 12:14 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT MAY 23 2009
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
EYES CONTINUE TO BE ON THE GULF LOW THIS MORNING. QUESTION OF THE
DAY...IS WILL IT MAKE TROPICAL DEPRESSION STATUS OR NOT BEFORE
MOVING NORTH AND INLAND? THE LATEST TPC/NHC TROPICAL OUTLOOK CALLS
FOR A HIGH PROBABILITY THAT IT WILL REACH AT LEAST TROPICAL
DEPRESSION STRENGTH SOMETIME TODAY...BEFORE MOVING INLAND. LOOKING
AT RADAR THIS MORNING THERE WAS QUITE A BIT OF DEVELOPMENT WITHIN
THE CENTER OF ROTATION EARLIER WITH THE COMPRESSION OF THE
LOW...SO CONDITIONS WILL NEED TO BE MONITORED THROUGH THE DAY.
THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE TO THE NORTH-NORTHWEST
WITH THE CENTER MOVING BETWEEN MOBILE AND NEW ORLEANS LATER THIS
AFTERNOON. AFTER MOVING INLAND...THE LOW WILL MOVE INTO ARKANSAS BY
SUNDAY AND BECOME NEARLY STATIONARY THROUGH THE FIRST OF THE WEEK.
CONDITIONS ACROSS CENTRAL ALABAMA WILL PRETTY MUCH BE STATUS QUO
AGAIN TODAY. LOOK FOR SCATTERED RAIN SHOWERS THROUGH THE
MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON WITH THE HEATING
OF THE DAY AND PLENTY OF MOISTURE AROUND. WILL GO AHEAD WITH 90 TO
100 PERCENT POPS FOR THE DAY. MUCH LIKE YESTERDAY...IT MAY NOT BE
RAINING EVERYWHERE THE WHOLE TIME...BUT MOST AREAS WILL SEE RAIN AND
EVEN AN ISOLATED THUNDERSTORM DURING THE AFTERNOON. AS WITH THESE
TYPES OF LOW PRESSURE SYSTEMS MOVING IN FROM THE GULF...WILL NEED TO
KEEP AN EYE OUT FOR LITTLE SPIN-UPS WITH ANY OUTER BANDING OF
SHOWERS AND THUNDERSTORMS. AT THIS TIME WILL LEAVE ANYTHING OUT OF
THE HWO AS EVERYTHING DEPENDS ON THE STRENGTH OF THE LOW AND THE
DEVELOPMENT OF ANY OUTER BANDING AND DESTABILIZATION THIS AFTERNOON.
WILL CONTINUE TO GO WITH CATEGORICAL POPS THROUGH MIDNIGHT FOR THE
WEST AND LIKELY POPS FOR THE EAST AS THE LOW MOVES METHODICALLY
NORTH NORTHWEST THROUGH MISSISSIPPI. AS MENTIONED PREVIOUSLY THE LOW
WILL TRACK TOWARD ARKANSAS BY MONDAY AND THEN STALL. ENOUGH MOISTURE
WILL CONTINUE TO FLOW IN FROM THE GULF WITH A SOUTHERLY FLOW TO KEEP
AFTERNOON POPS IN THE CHANCE CATEGORY WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH THE AFTERNOON HEATING. ALTHOUGH THE
HEATING WILL NOT BE OUT OF CONTROL AND WILL REMAIN MORE ON THE
SEASONABLE SIDE...WHICH WILL BE NICE FOR THE LAST WEEK OF MAY.
A FRONT WILL TRY TO SLIDE INTO THE AREA BY NEXT WEEKEND...BUT MODELS
ARE BEGINNING TO SHOW SIGNS THAT THIS FRONT WILL STALL. QUESTION
WILL BE WHERE. QUITE A BIT OF TIME BEFORE THEN...BUT FOR NOW...HANG
ON TO THOSE UMBRELLAS...YOU WILL LIKELY NEED THEM FOR AT LEAST
ANOTHER WEEK.
16
&&
.AVIATION...18Z TAF DISCUSSION.
ABUNDANCE OF CLOUDS AND BANDS OF RAIN WILL KEEP WIDESPREAD MVFR TO
IFR CONDITIONS (PRIMARILY DUE TO LOW CEILINGS) ACROSS CENTRAL
ALABAMA TAF SITES THROUGH NEXT 24 HOURS. THERE COULD BE SOME BRIEF
PERIODS OF IMPROVED CEILINGS...BUT I THINK THAT WILL BE A RARE
EXCEPTION RATHER THAN THE RULE. AS SURFACE LOW CONTINUES TO SHIFT
NORTHWEST (FROM ITS CURRENT POSITION OVER SOUTH MISSISSIPPI)...RAIN
SHOULD TEND TO DECREASE IN COVERAGE TONIGHT INTO EARLY SUNDAY.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 23, 12:29 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT SAT MAY 23 2009
ALZ011>015-017>050-241200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
129 PM CDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SMALL RISK OF TORNADOES THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO
CLANTON...TO ROANOKE. THE TIME OF THIS SMALL TORNADO THREAT WILL
LAST UNTIL AROUND 9 PM THIS EVENING.
THIS THREAT IS ASSOCIATED WITH BANDS OF RAIN MOVING ACROSS
CENTRAL ALABAMA...WHICH ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM
MOVING NORTHWARD ACROSS MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
61
Tornado, Autauga
- When
- May 23, 12:55 PM CST to 12:56 PM CST
- Where
- Autauga County, 3.16 mi E of Marbury to 2.87 mi E of Marbury
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.697, -86.426
The weak tornado touched down briefly just south of CR-20 and traveled to the northwest for about a third of a mile before it lifted. Damage along the path included 4 hardwood trees uprooted and 1 softwood tree snapped, and minor roof damage to an outbuilding.
Tornado, Lee
- When
- May 23, 3:59 PM CST to 4:02 PM CST
- Where
- Lee County, 0.52 mi NW of Cawatchee to 0.4 mi NW of Mc Culloh
- Rating
- EF0
- Path length
- 1.22 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.674, -85.137
The weak tornado touched down in northeast Lee County on the south side of Halawaka Creek. Starting just to the west of Forest Road and traveling to the northwest, the tornado lifted after it crossed Lee Road 462 and crossed into the lake. Damage along the path included approximately 150 trees snapped or uprooted, several of which fell onto homes and other buildings, including sheds and boat houses.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, May 23, 20091 death · 1 event
- Rip Current in South Carolina, May 23, 20091 death · 1 event
- Hail and Damaging Wind in Pennsylvania, May 23, 2009$351,000 · 1 in hail · 4 events
- Flash Flooding in Utah, May 23, 2009$143,000 · 4 events
- Flash Flooding in New Mexico, May 23, 2009$71,000 · 2 events
- Rip Current in Florida, May 23, 20094 injured · 1 event
- Flash Flood and Damaging Wind in Missouri, May 23, 2009$25,000 · 65 kt wind · 2 events
- Hail and Damaging Wind in New York, May 23, 2009$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, May 23, 200963 kt wind · 3 events
- Tornado and Hail in Nebraska, May 23, 2009EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20092 events
- Flash Flooding in Alabama, May 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176281, 176282.